A year ago I was taking Isotretinoin. For those of you who don’t know what it is, It is a very strong drug usually taken by people with Acne to help get rid of it. If you have found this and are reading it, then I assume that your dermatologist or doctor has mentioned the idea of taking it to you.
For me, It was a bit of a wonder drug. My Acne is all gone, I still have some red marks from where it was but these should fade over time and I feel comfortable enough with these to go out with no make-up on. I do not really get new spots now, even over half a year after stopping it. I have got like one tiny one during my “time of month” which is perfectly natural and after suffering years of acne was no problem at all.
While I would recommend this drug to most people, there are some instances where it’s not recommended and your doctor should tell you about this. Such as if you are prone to depression, at risk of liver damage or trying for a baby.
Before taking the drug you will have to get a blood test and need to be using a contraceptive method (like the pill or implant) even if you are not sexually active. You will also be required to take pregnancy tests every month because Accutane is really harmful to embryo development.
The drug will have some unpleasant side effects, not everybody will get all possible side effects and they may be better or worse in some people. Though I can pretty much promise you that you will get dry flaky lips. The drug is a gradual build up, so you will not instantly get side effects, they will gradually creep up on you and become worse. They will go once you stop taking the drug though. Try to alter your routine to combat these side effects early, as it will help stop it becoming too bad. Here is some advice that I have learned through experience from my course of the drug:
- Vaseline. Get lots of it. Small tubs to carry with you at all times and big tubs for places you frequently are at, such as next to your bed, at work desk, near your sofa. You will need to use it on your lips a lot. They will get very very dry. Not like how they sometimes get dry in winter, like flaking and sometimes painful dry. If you use the vaseline it does make it so much better so I would definitely make it a habit to start with. I found the Cocoa butter one was best for me, and avoid ones with a coloured tint as often you will need to go outside the line of your lips.
- Avoid Exfoliation. The Accutane will make your skin very sensitive and exfoliating it will make it become red and sore. It is ok to use a gentle exfoliator once (perhaps twice) a week. But try to gradually cut down your use and swap to more gentle products. Once you are in the height of the drugs course, it will burn to exfoliate like you are probably used to. I always use an oil-free foam cleanser to clean my skin and I find it works well. One thing my doctor said to me was that “People often treat acne as though it is dirt on their skin, attempting to scrub it off, when they really should treat it like a wound and be gentle with it. You wouldn’t scrub a graze on your knee.”
- Change your hair removal method. Waxing is not advised while using the drug. This is because of how much more sensitive your skin is. There is a risk of you damaging your skin from it. As your skin is more flaky, the wax may pull some of it off O.o Personally, I didn’t dare risk it while I was on the drug, but I imagine that waxing would have been painful. Shaving and Plucking is fine. I don’t know about hair removal creams, threading or epilating but I imagine they would be ok. Do ask your Dermatologist though.
- Get a good moisturiser. Your skin will go dry anywhere dryness is usually prone. If you get dry hands during winter normally, you will probably get dry hands on accutane. Another thing that may get dry and sometimes tear are your “intimate areas.” They do have specific products for this too, ask a pharmacist. The sides of your mouth may also experience some tears, the vaseline should help with this.
- Start drinking Cranberry Juice and make sure you are having enough water. The drug will dry out all mucus membranes in your body, including your urinary system meaning that UTIs are much more likely to occur. Cranberry juice changes the pH of your urine to reduce pain if you get an infection and also makes it mildly antibacterial to help prevent them.
- Other Mucus membranes that get dry are eyes and nose. The inside of your nose can get dry and make nosebleeds more likely. Using Vaseline in your nose before bed can help protect and moisturise it. A eye spray or drops for dry eyes is also useful to carry around. It will help when your eyes feel dry and tired.
- Sun protection. You will become more prone to sunburn, even in temperate months. Using a sunscreen or an oil-free moisturiser with sun protection will help prevent it making your skin red, drier, sore or burnt. Sunglasses are also a good idea as your eyes will probably become majorly sensitive to any brightness.
- Keep an eye out for low mood. The drugs deplete serotonin, so if your mood gets low frequently mention it to your dermatologist and see what you can do to prevent it becoming too low. If you feel you cannot cope then tell somebody.
- Be gentle on your joints. I got horrible joint pain and sometimes I wouldn’t even feel like moving. Exercise is good for helping with your mood, but don’t do anything too strenuous on your joints. Stick to something gentle like Yoga. Anything that puts a lot of weight or pressure on your joints, like running or jumping, may not be a good idea. Avoiding carrying heavy weight will also reduce pressure on them. I used to Trampoline which is probably why mine got so painful. Now is not the time to start a strenuous exercise routine! Wait until your joints recover.
- Try methods to increase concentration. Accutane shortened my attention span by quite a bit. Making sure you aren’t hungry in lessons or at work will help. A good night sleep can also help, as can regular gentle exercise.
- Don’t expect instant results. The results are gradual. You will probably be on the drugs for 6months-1year. Don’t expect everything to be cleared up after 2 months. The results are so gradual you probably won’t notice them yourself. I found that after 3 months people did start commenting that it looked much better but I didn’t think it did myself. Try taking pictures every month so you can see how much better it actually has got.
- Wash your hair less. The drug will also dry your hair out. I liked this side effect because my hair would never get greasy. I could leave it over a week. (Though I didn’t often out of habit.) This meant the ends of my hair actually got more moisturised as I wasn’t stripping oil from them by washing it. I got several comments on how nice my hair looked. This was my second favourite effect of the drug (after clearing my skin of course 😛 ) While you are showering, try to avoid shampoo and just condition your hair instead. Only use shampoo when your roots start to become greasy. Some people may suffer hair loss due to dry scalp, try to keep yours in good condition. I did not get this effect so I don’t know much about it.
If you look on other sites, I’m sure there are many more tips as some people will have gotten different side effects to me. You probably will not get the exact same effects at the same intensity at me. I hope you have found my tips useful though! When you are feeling annoyed at the drug because of these side effects, just try to remember how much it’s improved your skin already and how it will continue to do so. You will come off the drug and when you do your skin will be so much better but those side effects will go away. If you have any questions feel free to leave a comment 🙂